ROBERT S. BAR, M.D.; HENRY E. WILSON, M.D., F.A.C.P.; ERNEST L. MAZZAFERRI, M.D.
BAR RS, WILSON HE, MAZZAFERRI EL. Hypomagnesemic Hypocalcemia Secondary to Renal Magnesium Wasting: A Possible Consequence of High-Dose Gentamicin Therapy. Ann Intern Med. 1975;82:646-649. doi: 10.7326/0003-4819-82-5-646
Download citation file:
Published: Ann Intern Med. 1975;82(5):646-649.
Two patients developed severe hypomagnesemia, hypocalcemia, and hypokalemia as a result of renal wasting of magnesium and potassium shortly after being treated with large doses of gentamicin. When therapy with gentamicin was discontinued renal loss of magnesium and potassium ceased, and serum calcium, magnesium, and potassium returned toward normal. Serum immunoreactive parathyroid hormone levels were inappropriately low during the episodes of hypocalcemia. Both patients represent examples of hypomagnesemic hypocalcemia induced by inappropriate magnesuria, possibly caused by gentamicin. These observations suggest that serum calcium, magnesium, and potassium should be monitored during gentamicin therapy.
Learn more about subscription options.
Register Now for a free account.
Endocrine and Metabolism, Nephrology, Fluid and Electrolyte Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only